Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 50, NWS Grand Forks, ND

June 5, 2006Clay County, Minnesota; Cass County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 5, 2006, 7:58 PM CDT for Clay County, Minnesota; Cass County, North Dakota. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2006, 7:58 PM CDT (00:58 UTC)
Expired
Jun 5, 2006, 8:47 PM CDT
In force
49 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Clay County, MN, Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 77 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 8:05 PM CDTHAIL 0.882 E Mapleton, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 2:06 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2006-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1269 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2006-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1269 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1709 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 060059
SVRFGF
MNC027-NDC017-060200-
/O.NEW.KFGF.SV.W.0050.060606T0058Z-060606T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
758 PM CDT MON JUN 5 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL CLAY COUNTY IN NORTHWEST MINNESOTA
  EAST CENTRAL CASS COUNTY IN SOUTHEAST NORTH DAKOTA   
  THIS INCLUDES THE CITIES OF FARGO AND MOORHEAD...

* UNTIL 900 PM CDT

* AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED OVER
  MAPLETON...OR 11 MILES WEST OF FARGO...MOVING TO THE EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST FARGO AT 815 PM CDT
  REILES ACRES AT 820 PM CDT
  FARGO AT 825 PM CDT
  OXBOW AT 830 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4697 9718 4677 9712 4677 9659 4696 9662

$$

TFGF
2 follow-up statements
000 
WWUS53 KFGF 060132
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
832 PM CDT MON JUN 5 2006

MNC027-NDC017-060200-
/O.CON.KFGF.SV.W.0050.000000T0000Z-060606T0200Z/
CLAY MN-CASS ND-
832 PM CDT MON JUN 5 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EXTREME SOUTHEASTERN CASS AND SOUTHERN CLAY COUNTIES...

AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 2 MILES
NORTHEAST OF BRIARWOOD...OR 5 MILES SOUTHEAST OF FARGO...MOVING TO
THE EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SABIN BY 845 PM CDT
  GLYNDON BY 855 PM CDT
  DOWNER BY 900 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4687 9687 4671 9688 4671 9645 4688 9645

$$

TFGF
000 
WWUS53 KFGF 060147
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
847 PM CDT MON JUN 5 2006

MNC027-NDC017-060157-
/O.CAN.KFGF.SV.W.0050.000000T0000Z-060606T0200Z/
CLAY MN-CASS ND-
847 PM CDT MON JUN 5 2006

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL CASS AND
SOUTHERN CLAY COUNTIES IS CANCELLED...

AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 2 MILES NORTH OF SABIN...OR 8 MILES SOUTHEAST OF
FARGO...MOVING TO THE EAST AT 20 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING HAS BEEN CANCELLED. 

LAT...LON 4687 9687 4671 9688 4671 9645 4688 9645

$$

TFGF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 7:38 PM CDT, 20 minutes earlier.

Area forecast discussion, Jun 5, 7:38 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
738 PM CDT MON JUN 5 2006

.UPDATE...ZONE UPDATED FOR CONTINUING SEVERE THUNDERSTORM WATCH
FOR A COUPLE OF HOURS AND TO HANDLE DEVELOPING STORMS WEST OF RED
RIVER.

LOW LEVEL JET IS UNSUPPORTIVE FOR CONTINUING ELEVATED STORMS WELL
INTO THE NIGHT BUT THESE CAN CONTINUE FOR A FEW HOURS. HAVE KEPT
THUNDER IN GRIDS AS IS PAST MIDNIGHT WITH INSTABILITY CONTINUING
LATE BUT THINK ANYTHING WILL BE WEAKER.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GV
Hazardous weather outlook, Jun 5, 7:02 AM CDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
702 AM CDT MON JUN 5 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
702 AM CDT MON JUN 5 2006

...SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND EVENING

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF
EASTERN NORTH DAKOTA AND ALL OF WEST CENTRAL AND NORTHWEST
MINNESOTA. THE STORMS WILL MOST LIKELY PRODUCE LARGE HAIL AND
DAMAGING WINDS. ALSO ISOLATED TORNADOES WILL BE POSSIBLE. THE
STORMS WILL DEVELOP AFTER 1 PM ACROSS EASTERN NORTH DAKOTA AND
SHOULD WEAKEN BY MIDNIGHT OVER NORTH CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Local storm report, Jun 5, 7:28 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
728 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             5 E NIAGARA             48.00N 97.76W
06/05/2006  M0.88 INCH       GRAND FORKS        ND   TRAINED SPOTTER

            HAIL FELL FOR ABOUT 8 MINUTES UNTIL 823PM.

&&

BRAMER
Local storm report, Jun 5, 7:29 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
729 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             3 N NIAGARA             48.04N 97.87W
06/05/2006  E0.75 INCH       GRAND FORKS        ND   AMATEUR RADIO

&&

BRAMER
Local storm report, Jun 5, 7:31 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
731 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             5 E NIAGARA             48.00N 97.76W
06/05/2006  M0.88 INCH       GRAND FORKS        ND   TRAINED SPOTTER

            HAIL FELL FOR ABOUT 8 MINUTES UNTIL 723PM.

&&

BRAMER
Local storm report, Jun 5, 7:37 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
737 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             5 E PETERSBURG          48.01N 97.89W
06/05/2006  M1.00 INCH       NELSON             ND   PUBLIC

&&

BRAMER
Local storm report, Jun 5, 7:53 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
753 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             5 NNE BUFFALO           46.99N 97.51W
06/05/2006  M1.00 INCH       CASS               ND   PUBLIC

&&

GGUST
Local storm report, Jun 5, 7:56 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
756 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             6 NW ARVILLA            47.98N 97.59W
06/05/2006  M0.75 INCH       GRAND FORKS        ND   NWS EMPLOYEE

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:48 PM CDTSevere Thunderstorm WarningFGFKittson57 min
Jun 5, 8:14 PM CDTSevere Thunderstorm WarningFGFPolk61 min
Jun 5, 8:16 PM CDTTornado WarningFGFKittson, Marshall, Roseau59 min
Jun 6, 12:59 AM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena46 min
Jun 5, 7:00 PM CDTTornado WarningFGFRansom41 min
Jun 5, 7:01 PM CDTSevere Thunderstorm WarningFGFGrand Forks59 min
Jun 5, 7:04 PM CDTTornado WarningFGFCass56 min
Jun 5, 7:08 PM CDTTornado WarningFGFSargent54 min
Jun 5, 7:08 PM CDTTornado WarningFGFGrand Forks67 min
Jun 5, 7:14 PM CDTSevere Thunderstorm WarningFGFSteele, Traill46 min
Jun 5, 7:38 PM CDTTornado WarningFGFRichland67 min
Jun 5, 8:44 PM CDTTornado WarningFGFRichland32 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.